Depression Home > Desipramine Side Effects
Dry mouth, a loss of appetite, and constipation are some of the more common side effects that have been reported with desipramine. For the most part, such problems are minor and easily treated. However, it is possible to develop more serious side effects of desipramine, such as changes in heart rhythm, jaundice, or panic attacks. These should be reported to your healthcare provider.
As with any medicine, side effects are possible with desipramine hydrochloride (Norpramin®). However, not everyone who takes the medicine will experience problems. In fact, most people tolerate it well. If people do develop side effects, in many cases, they are minor, meaning they require no treatment or are treated easily by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with desipramine. Your healthcare provider can discuss a more complete list of desipramine side effects with you.)
Desipramine has been studied thoroughly in clinical trials. In these studies, the side effects that occur in a group of people taking the drug are documented and compared to those that occur in another group of people not taking the medicine. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In these studies, desipramine side effects included:
- Dry mouth (see Desipramine and Dry Mouth)
- Numbness, tingling, or other unusual sensations
- Shakiness (tremors)
- Difficulty passing urine
- Sensitivity to the sun
- Loss of appetite
- Nausea and vomiting
- Taste changes
- Stomach cramps
- Changes in sex drive
- Impotence (also known as erectile dysfunction or ED) or painful ejaculation (see Desipramine Sexual Side Effects)
- Weight loss or weight gain (see Desipramine and Weight Gain)
- Increased sweating
- Flushing (redness of the skin, especially of the face)
- Hair loss
Some additional reactions that may be expected (based on how desipramine works) include:
Withdrawal side effects have been reported in people who have stopped taking the medication suddenly. Signs of withdrawal from desipramine can include nausea, headaches, and a general ill feeling (see Desipramine Withdrawal).